High Wind, Yoakum
- When
- February 10, 3:35 PM CST to 6:15 PM CST
- Where
- Yoakum forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A potent upper air storm system ejected over the southern Rockies late on the 10th, and resulted in blowing dust and strong westerly winds over the South Plains of west Texas. Winds reached sustained speeds of up to 41 mph as measured by the Texas Tech University West Texas Mesonet site at Denver City (Yoakum County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent upper air storm system ejected over the southern Rockies late on the 10th, and resulted in blowing dust and strong westerly winds over the South Plains of west Texas. Winds reached sustained speeds of up to 41 mph as measured by the Texas Tech University West Texas Mesonet site at Denver City (Yoakum County). No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 3:28 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 328 PM CST TUE FEB 10 2009 .SHORT TERM... UPPER LOW LOCATED OVER NCNTL NM TO MOVE FAIRLY QUICKLY EWD ACROSS THE TX PANHANDLE THIS EVENING. SFC LOW ACROSS NERN NM/WRN OKLA PANHANDLE WITH TIGHTENING GRADIENT ACROSS ERN NM/SWRN TX. HAVE SEEN A BELT OF ADVISORY LEVEL WINDS ACROSS THE WRN ZONES AND EXPECT THAT TO PERSIST AND SPREAD SEWD AS THE EVENING PROGRESSES. PROGGED PRESSURE GRADIENTS SUGGEST WIND ADVISORY POTENTIAL WILL CONTINUE PAST MIDNIGHT AND HAVE EXTENDED THE ADVISORY TO 09Z. SOME CONCERN WITH THE HIGH WIND WARNING FOR THE SRN ROW OF ZONES. HOWEVER THIS IS NEAREST THE MID LEVEL JET AXIS AND A COUPLE MESONET STATIONS ARE GETTING WITHIN 5 MPH OF WARNING CRITERIA. ELEVATED CONVECTION ASSOCIATED WITH COLD CORE OF THE UPPER TROUGH MAY BE ENOUGH TO GET THAT AREA OVER THE HUMP AND WILL THUS MAINTAIN THE WARNING THROUGH 03Z. INCREASING MID/UPPER LEVEL LIFT RESULTING IN SOME LIGHT ELEVATED RADAR RETURNS ACROSS ERN NM...THE STRONGEST OF WHICH ARE NEAR THE CLOVIS AREA. SOME OF THIS MAY END UP REACHING THE GROUND AND INHERITED SLIGHT CHC POPS ACROSS THE NWRN ZONES STILL WARRANTED. LESSER CHANCES OF THIS OCCURING FURTHER SOUTH AWAY FROM BEST DYNAMICS. EXPECTATION OF DECREASE IN WIND SPEEDS LATE TONIGHT WILL MAKE LOW TEMP FCST PROBLEMATIC. IN GENERAL PREFER A BLEND OF GUIDANCE NUMBERS ATTM. COOL END OF GUIDANCE PREFERRED FOR WEDNESDAY HIGHS WITH MODESTLY GUSTY NW WINDS A GOOD PART OF THE DAY BEFORE DECREASING AND BACKING TOWARD THE SW IN THE AFTN. && .LONG TERM... FAST NEAR ZONAL FLOW WILL TRANSITION TOWARD SOUTHWESTERLY FLOW ALOFT OVER THE SOUTHERN ROCKIES/PLAINS LATE WEDNESDAY THROUGH THURSDAY. THE NEXT SHORTWAVE TROUGH PROGGED TO PROPAGATE THROUGH PROGRESSIVE UA FLOW WILL TRANSLATE OVER THE PLAINS FRIDAY. SOLUTIONS SUGGEST THAT THE TIMING OF THIS TROUGH PASSAGE MAY BE EARLY IN THE DAY...AND PERHAPS THIS WILL HELP TO NEGATE THE WIND/FIRE WEATHER THREAT. HOWEVER WILL MAINTAIN A MENTION OF SUCH IN THE HAZARD PRODUCT ATTM. MEDIUM RANGE GUIDANCE DEPICTS THE NOSE OF A CANADIAN AIRMASS RIDGING SOUTHWARD THROUGH THE FRONT RANGE AND OVER THE SOUTH PLAINS LATE FRIDAY/EARLY SATURDAY IN THE WAKE OF FRIDAY/S SYSTEM. THE NEXT EJECTING/LOW AMPLITUDE SHORTWAVE TROUGH WILL HELP TO ESTABLISH DOWNSLOPE WINDS AND MODIFY THIS AIRMASS LATE SATURDAY...PREVENTING MUCH MORE THAN MODESTLY COOLER TEMPERATURES NEAR SEASONAL AVERAGES. THE NEXT OPPORTUNITY FOR SENSIBLE WEATHER APPEARS TO BE DURING THE MONDAY TIMEFRAME...WHEN A DEEPER UA TROUGH IS PROGGED TO EJECT OVER THE SOUTHERN ROCKIES/PLAINS. CURRENT INDICATIONS ARE THAT FORCING FOR ASCENT AND MOISTURE MAY BE SUFFICIENT TO WARRANT A SLIGHT CHANCE MENTION OF SHOWERS. && .FIRE WEATHER... RED FLAG CONDITIONS TO PERSIST PERIODICALLY ACROSS THE WARNING AREA INTO THE EVENING HOURS AS WINDS STAY UP AND RH WILL BE SLOW TO RECOVER. THAT RECOVERY WILL BE A LITTLE FASTER ACROSS THE WRN ZONES AS ELEVATED CONVECTION MOVES ACROSS BRINGING COOLER TEMPS...HIGHER DEW POINTS AND THUS HIGHER RH. THOSE AREAS MAY NEED TO BE DROPPED BEFORE EXPIRATION...BUT ATTM WILL LET WARNING CONTINUE AS IS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 60 26 63 29 / 20 0 0 0 0 TULIA 35 61 30 61 30 / 10 0 0 0 0 PLAINVIEW 35 60 30 62 30 / 10 0 0 0 0 LEVELLAND 34 62 30 70 31 / 10 0 0 0 0 LUBBOCK 34 61 31 66 32 / 10 0 0 0 0 DENVER CITY 33 62 28 69 31 / 10 0 0 0 0 BROWNFIELD 35 62 30 70 33 / 0 0 0 0 0 CHILDRESS 42 64 36 65 34 / 10 0 0 0 0 SPUR 39 65 32 66 34 / 10 0 0 0 0 ASPERMONT 43 67 35 69 39 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ039>043. RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ027>030-033>044. WIND ADVISORY FROM 9 PM THIS EVENING TO 3 AM CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ039>043. WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ027>030-033>038-044. && 07/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1247 PM CST TUE FEB 10 2009 TXZ021>044-111900- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1247 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER WARM...DRY...AND WINDY CONDITIONS WILL RESULT IN WEATHER CONDITIONS FAVORABLE FOR WILDFIRE DEVELOPMENT...ESPECIALLY OVER THE WESTERN AND SOUTHERN SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS. A RED FLAG WARNING IS IN EFFECT. NON PRECIPITATION STRONG SOUTHWESTERLY WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. THE STRONGEST WINDS ARE EXPECTED FROM THE SOUTHERN SOUTH PLAINS INTO THE SOUTHERN ROLLING PLAINS WHERE WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. ELSEWHERE... WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH WILL RESTRICT VISIBILITIES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FRIDAY WILL BRING BREEZY TO WINDY CONDITIONS AND ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145108.